Jump to content
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    

DaTscan and Diagnosis Difficulties

Recommended Posts


I am a 45yr old male and really hoping for some help as I am trying to find some clarity with regards to my symptoms and an abnormal DaTscan and would appreciate any guidance in my diagnosis as well as recommend if early treatment such as Sinemet or Rasagaline would be of any benefit this early in my symptoms and/or potentially delay progression/onset of further movement disorders? I have been to multiple doctors this past year including 4 neurologists, 2 of which specialize in movement disorders, one of them was from Stanford. All doctors spent a lot of time with me in going over my movement and symptoms and disagree with the findings of my scan and do not diagnose Parkinson’s.

At this point I don’t have motion disorder symptoms in alignment with Parkinson’s, however I do have very high frequency hand tremors in both hands when extending my fingers out in front of me. Sometimes they subside when I am very calm or tired. They are not bad enough to interfere with my daily activities at this time. Only other physical symptoms I have is sometimes upon awakening my thighs and glutes can both be pretty tight and almost burning sore following a very long hard work day almost more from fatigue than muscle soreness if this makes any sense. This subsides typically after rest and/or after getting up and getting moving.

The majority of all my symptoms came to light after stopping Adderall. I was on a low dose 5mg twice daily to treat ADD like symptoms and concentration issues for 2 years back in 2005-2007 and then again late 2015-June 2017. I quit after I began nearly falling asleep in the afternoons a couple hours after my afternoon dose as well as some odd associated headaches during the last couple month on Adderall. I felt like I “ran out of dopamine” for lack of a better term. Once I quit the medicine and had a horrible couple months of PAWS followed by continued symptoms that are still present however somewhat manageable now.  After much of my own research I requested the DaTscan specifically against my doctors advise as I read deeper into my symptoms and related them to Parkinson’s secondary symptoms.

Testing Performed:

DatScan 10/17 Abnormal (See Below)

MRI 12/17 – Normal

PET Scan 2/18 – Normal

Blood – All Normal except slightly elevated Cholesterol and Low Testosterone


Possibly Related Symptoms:

My testosterone levels have dropped below normal in 2 of my last 3 tests.

Some Muscle Tone changes/wasting

Trouble sleeping (awake around 2-3am nightly for about an hour without taking a sleep aid)

Concentration/Cognitive issues. Forgetfulness and foggy thinking

Mild depression and anxiety that comes and goes

Low Motivation

Some Apathy and Reduced Emotion/feelings of Emotion


My doctors conclude that bilateral reduction in Parkinson’s is extremely uncommon and that my symptoms are not in alignment with Parkinson’s either. I was told that these tests are visually subjective and it is unknown exactly what size a dopamine system we are supposed to be born with and that mine might just be smaller than normal (like a smaller brain) and that I most likely am still be recovering from the medication (chemical imbalance) and/or have depression. For me and in our discussions, there is also lot of unknown factors relating to Adderall/Amphetamine neurotoxicity and if potentially the meds caused my condition or if the medication just unmasked a preexisting condition? Adderall and Amphetamine withdrawal have a lot of the similar symptoms to Parkinson’s secondary symptoms as well has also been known to affect the results of DaTscan results in some of my research. I am pretty much at a loss of what to do at this point other than just wait it out to see how symptoms progress or change however I feel pretty terrible most of the time and it’s like my life is on hold without really knowing what to expect next and having a treatment plan in place or at least in mind for the future.  

Test Results (photo below also, a little blurry however that is one of the better ones):



Abnormal pattern of uptake is noted bilaterally with increase in

background uptake.


There is moderately reduced putaminal uptake bilaterally.

Rounded morphology of uptake is preserved in the caudate nucleus, and morphology of uptake in the putamen is also preserved.

Quantitative values are specified below:


Striatal Binding Ratio Z Scores:

                                                Right      Left

Striatum                               -2.44      -2.23

Caudate                               -2.14      -2.04

Posterior Putamen           -2.32      -2.01




Significant reduction in quantitative striatal uptake bilaterally exceeding two standard deviations. Qualitative morphology of uptake is preserved



Edited by Doubleup

Share this post

Link to post
Share on other sites

One option docs will sometimes try when there is uncertainty in diagnosis is to treat with Sinemet and repeat and compare the DAT scan in one year.  We only treat if the symptoms are bothering the person on interfering with the quality of life.  Hope that helps.

Share this post

Link to post
Share on other sites
On 2/25/2018 at 6:05 AM, Dr. Okun said:

One option docs will sometimes try when there is uncertainty in diagnosis is to treat with Sinemet and repeat and compare the DAT scan in one year.  We only treat if the symptoms are bothering the person on interfering with the quality of life.  Hope that helps.

 I truly thank you for your response. I realize I sent a lot of information and it is impossible to diagnose someone over the internet. I have been entertaining the idea of rescanning in a few more months. Based on my current symptoms and knowledge I still have a few remaining questions if you have any insight to help answer.

1. Is a abnormal symmetrical DaTscan very common? If it continues to be abnormal or continued for the worse “symmetrically” I would assume maybe atypical Parkinson’s, Lewy Bodies or some sort of toxin or exposure to an outside factor causing Parkinsonism...?

2. If I were to try Sinemet prior to motor function problems to possibly aid my secondary type symptoms would this be reducing the potential lifespan as to how long Sinemet would aid potential motor function problems down the road? It seems many say to wait to use L-Dopa type meds as long as possible as it only has a few years of benefit for relief of motor symptoms..?

3. If a patient took Sinemet and months or years later showed no evidence of Parkinson’s or Parkinsonism. Is there any potential harm if a healthy patient took Sinemet for a period of time and then discontinued? Wondering if the patients dopamine production would somewhat be reduced or diminished due to the use of the medication. I would assume some sort of withdrawal would be likely until things readjusted however I realize in asking this that it is a likely uncommon scenario to have an answer for. 

Thank you you again for any input you can help with!


Edited by Doubleup

Share this post

Link to post
Share on other sites

Abnormal DAT scans are common in movement practice but only tell the doc that there is an abnormality in the dopamine transporter.  Rescanning over time to track disease progression has not been to date shown useful.  You can try Sinemet without causing down the road problems.  If you try sinemet and you do not have PD there is no evidence to date that this is harmful.

Share this post

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now